Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 100, NWS Grand Rapids, MI

October 11, 2021Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Oct 11, 2021, 8:34 PM EDT for Kent County, Michigan. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2021, 8:34 PM EDT (00:34 UTC)
Expired
Oct 11, 2021, 9:00 PM EDT
In force
26 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 9 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 8:37 PM EDTTSTM WND DMG2 Nnw Wyoming, MIREPORTS OF MULTIPLE LARGE LIMBS DOWN...RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Oct 11, 8:46 PM EDTTSTM WND GST 362 S Grand Rapids, MIMESONET STATION EW7706 GRAND RAPIDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

329 
WUUS53 KGRR 120034
SVRGRR
MIC081-120100-
/O.NEW.KGRR.SV.W.0100.211012T0034Z-211012T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
834 PM EDT Mon Oct 11 2021

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Central Kent County in southwestern Michigan...

* Until 900 PM EDT.

* At 834 PM EDT, a severe thunderstorm was located near Cutlerville, 
  or 9 miles south of Grand Rapids, moving north at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Grand Rapids...        Wyoming...             Kentwood...
  Walker...              Grandville...          East Grand Rapids...
  Rockford...            Sparta...              Ada...
  Cedar Springs...       Dutton...              Cutlerville...
  Belmont...             Comstock Park...       Northview...
  Byron Center...        Cannonsburg...         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4278 8560 4282 8577 4325 8569 4317 8534
TIME...MOT...LOC 0034Z 196DEG 37KT 4283 8568 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CAS
2 follow-up statements
822 
WWUS53 KGRR 120049
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
849 PM EDT Mon Oct 11 2021

MIC081-120100-
/O.CON.KGRR.SV.W.0100.000000T0000Z-211012T0100Z/
Kent MI-
849 PM EDT Mon Oct 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CENTRAL KENT COUNTY...

At 849 PM EDT, a severe thunderstorm was located near Grand Rapids,
moving north at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Grand Rapids...        Wyoming...             Kentwood...
Walker...              Grandville...          East Grand Rapids...
Rockford...            Sparta...              Ada...
Cedar Springs...       Belmont...             Comstock Park...
Northview...           Cannonsburg...         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4287 8554 4292 8575 4325 8569 4317 8535
      4302 8544
TIME...MOT...LOC 0049Z 196DEG 37KT 4298 8562 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CAS
992 
WWUS53 KGRR 120103
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
903 PM EDT Mon Oct 11 2021

MIC081-120112-
/O.EXP.KGRR.SV.W.0100.000000T0000Z-211012T0100Z/
Kent MI-
903 PM EDT Mon Oct 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KENT COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire for Kent County. 
However, gusty winds over 40 mph and dangerous lightning strikes are 
still possible with this thunderstorm.

LAT...LON 4287 8554 4292 8575 4325 8569 4317 8535
      4302 8544
TIME...MOT...LOC 0102Z 196DEG 37KT 4311 8557 

$$

CAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 7:57 PM EDT, 37 minutes earlier.

Area forecast discussion, Oct 11, 7:57 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
757 PM EDT Mon Oct 11 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 330 PM EDT Mon Oct 11 2021

-Showers/storms tonight

-Cooler with a few more showers Tuesday

-More showers mid to late week, seasonal temps for the weekend

&&

.DISCUSSION...(This evening through next Monday)
Issued at 330 PM EDT Mon Oct 11 2021

-Showers/storms tonight

We have another negatively tilted srn stream shortwave taking aim
on southwest Lwr MI tonight, with unseasonably high PWATs near
1.5 and sfc dew pts in the mid 60s preceding it. Showers and
storms are likely as the sfc low tracks toward se WI, but the
severe weather threat is not as certain.

Currently we have MLCapes of near 1500 J/KG and strong deep layer
shear in excess of 50kts, so any widely scattered cells that
develop north of a MKG to MOP line over the next few hours could
become severe. However when the main forcing with the upper
shortwave arrives from the southwest this evening the instability
is progged to gradually fall off with an increasing potential for
sfc based storms to become elevated by 10 pm or so.

So the primary timeframe for svr weather looks to be limited to
the late afternoon and early evening. Main threat is for damaging
winds with DCAPES near 900 J/KG, but there looks to be sufficient
cape in the -10 to -30 layer to support a hail threat as well. The
low level flow does back more southeasterly this evening as the
wave approaches, and a very low tornado risk may exist until the
sfc based instability fades.

-Cooler with a few more showers Tuesday

The sfc low tracks by just to our west then into upr MI on
Tuesday, with considerable low level moisture and cyclonic flow
lingering over the area. Cold advection pattern will be present
too, and while not an impressive one by October standards, will
support a continuation of scattered showers. Highs in the mid to
upr 60s are expected, which is still above normal for this time of
year.

-More showers mid to late week, seasonal temps for the weekend

Brief period of dry weather is expected Tuesday night into
Wednesday due to shortwave ridging behind departing wave. The next
upper wave coming out of the wrn U.S. trough tracks farther west
so less impact expected. However a baroclinic zone that
eventually sets up from lwr MI to TX for the mid to late week
period will result in a continued/renewed threat of showers and a
few storms. Still some uncertainty though as to how long that
frontal zone lingers in the area and when the final wave along the
front will come through, but guidance all converges on cooler
temps closer to seasonal norms by the weekend in it's wake.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 757 PM EDT Mon Oct 11 2021

Showers and thunderstorms will bring areas of MVFR this evening,
and possibly some brief IFR vsbys with locally higher wind gusts
in excess of 30 kts. The storms are much less likely at LAN and
JXN than at the terminals west of there. Some LLWS will also be
present this evening with southeasterly sfc winds around 10kts but
winds at 2000 ft out of the south around 40kts.

MVFR becoming more widespread overnight with scattered rain
showers continuing, but tstm potential decreasing. A period of
IFR cigs likely on Tuesday morning 12Z-18Z mainly west of
LAN/JXN, otherwise widespread MVFR persisting through the bulk of
the day Tuesday with a few showers lingering. Sfc winds turning
southwesterly for Tuesday and gusting to 20-25 kts at times.

&&

.MARINE...
Issued at 330 PM EDT Mon Oct 11 2021

We'll have a brief period of lower wave heights this evening as
the winds become more southeasterly/offshore ahead of an
approaching low pressure system. However they'll ramp up again
overnight as winds swing southwesterly again with the low lifting
toward ern WI. Strong southwest winds continue through Tuesday
evening as the low continues tracking slowly NNE toward upr MI.
Will extend the Small Craft Advisory into Tuesday evening.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 11 PM EDT Tuesday for LMZ844>849.

&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Meade
MARINE...Meade
Hazardous weather outlook, Oct 11, 4:46 AM EDT, 15 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
446 AM EDT Mon Oct 11 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
446 AM EDT Mon Oct 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

There is a risk for severe thunderstorms into early tonight, mostly
near and west of US-131.  The main threat will be damaging winds
along with the potential for large hail, localized flooding and
isolated tornadoes. Frequent cloud to ground lightning would likely
be the greatest threat from these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A second frontal system will bring the threat of additional strong
to severe thunderstorms later Wednesday into Thursday. Localized
flooding may be a risk with these storms too.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

LMZ844>849-120815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
446 AM EDT Mon Oct 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

Winds and waves will remain hazardous to small water craft through
tonight.

There is a threat for strong to severe thunderstorms with damaging
winds, large hail and isolated waterspouts late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The winds and waves will remain hazardous to small water craft
into Tuesday afternoon.

Another frontal system will bring the threat of strong to severe
storms to the nearshore waters late Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

wdm tjt

In the hours before

Special weather statement, Oct 11, 7:02 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
702 PM EDT Mon Oct 11 2021

MIZ071-120000-
Van Buren MI-
702 PM EDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of Van Buren County
through 800 PM EDT...

At 700 PM EDT, Doppler radar was tracking strong thunderstorms near
South Bend Indiana, moving north at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Hartford and Decatur around 730 PM EDT.
  Lawton around 735 PM EDT.
  Paw Paw and Bangor around 740 PM EDT.
  South Haven and Mattawan around 745 PM EDT.

Other locations impacted by these storms include Gobles, Grand
Junction, Keeler, Covert, Pine Grove, Lawrence, Kendall, Breedsville,
Glendale and Bloomingdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building before these storms arrive.

&&

LAT...LON 4207 8622 4224 8622 4224 8637 4235 8630
      4241 8628 4242 8577 4207 8576
TIME...MOT...LOC 2259Z 200DEG 51KT 4180 8647 4167 8613

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CAS
Special weather statement, Oct 11, 7:36 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
736 PM EDT Mon Oct 11 2021

MIZ064-120015-
Allegan MI-
736 PM EDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of Allegan County
through 815 PM EDT...

At 735 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Covert to Decatur. Movement was north at 55
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Holland...             Allegan...             Wayland...
Otsego...              Fennville...           Saugatuck...
Martin...              Dorr...                Ganges...
Hamilton...            Douglas...             Hopkins...
Burnips...             Bradley...             Castle Park...
Pullman...             Saugatuck Dunes SP...  Green Lake...
Shelbyville...         Macatawa...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building before the storms
arrive.

&&

LAT...LON 4258 8623 4277 8621 4277 8555 4261 8554
      4242 8569 4242 8627
TIME...MOT...LOC 2335Z 200DEG 47KT 4228 8644 4224 8616 4211 8595

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CAS
Local storm report, Oct 11, 8:10 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
810 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     BANGOR                  42.31N 86.12W
10/11/2021                   VAN BUREN          MI   911 CALL CENTER

            MULTIPLE TREES AND POWER LINES DOWN.

&&
Special weather statement, Oct 11, 8:11 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
811 PM EDT Mon Oct 11 2021

MIZ056-057-120045-
Ottawa MI-Kent MI-
811 PM EDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of southwestern Kent and
Ottawa Counties through 845 PM EDT...

At 810 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saugatuck to 5 miles east of Allegan.
Movement was north at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grand Rapids...        Holland...             Grand Haven...
Wyoming...             Kentwood...            Walker...
Grandville...          East Grand Rapids...   Hudsonville...
Zeeland...             Coopersville...        Ferrysburg...
Spring Lake...         Beechwood...           Jenison...
Holland SP...          Allendale...           Port Sheldon...
Cutlerville...         Lamont...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building before the storms
arrive.

&&

LAT...LON 4312 8627 4310 8619 4308 8618 4310 8618
      4309 8617 4310 8616 4299 8559 4277 8561
      4277 8619 4278 8614 4279 8611 4278 8616
      4279 8618 4277 8621 4298 8622
TIME...MOT...LOC 0009Z 187DEG 45KT 4269 8620 4253 8574

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAS
Special weather statement, Oct 11, 8:31 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
831 PM EDT Mon Oct 11 2021

MIZ057-120100-
Kent MI-
831 PM EDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of southwestern Kent
County through 900 PM EDT...

At 831 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Wyoming, or 11 miles south of Grand Rapids, moving
north at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grand Rapids...        Wyoming...             Kentwood...
Walker...              Grandville...          East Grand Rapids...
Dutton...              Cutlerville...         Belmont...
Comstock Park...       Northview...           Byron Center...
Cannonsburg...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4313 8579 4310 8543 4277 8559 4277 8578
TIME...MOT...LOC 0031Z 196DEG 37KT 4279 8569

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CAS
Local storm report, Oct 11, 8:33 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
833 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             2 SW HOLLAND            42.75N 86.14W
10/11/2021  E0.50 INCH       ALLEGAN            MI   PUBLIC

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 8:11 PM EDTSpecial Weather StatementGRROttawa34 min
Oct 11, 8:31 PM EDTSpecial Weather StatementGRRKent29 min
Oct 11, 9:07 PM EDTSpecial Weather StatementGRRLake, Mecosta, Newaygo38 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.